Obviously, penicillin is a very important and useful drug. Most studies cite 10% of Americans identify as being penicillin allergic (pcnA). However, later studies now suggest that this number is likely grossly overstated. The actual number is likely around 1%, and 95% of pcnA diagnoses are inaccurate.
How does this happen? Not infrequently, people self report their child as pcnA because one parent is so diagnosed. However, most evidence indicates only a slight increase in risk–2 or 3%– with one parent allergic. There is a somewhat greater risk if both parents are pcnA; however even in this instance guidelines do not recommend assuming allergy or avoiding use of penicillin, but rather test for accurate diagnosis.
A second problem is symptoms. pcnA is caused by developing specific antibodies (“IgE”)to the penicillin molecule, causing hives, blisters, wheezing, joint inflammation, and, more ominously, swelling of lips, tongue, or throat. The danger here–besides their own problems– is the risk that subsequent exposure can result in life threatening anaphlyaxis (shock, collapse). Other symptoms often associated with use of penicillin(as for most antibiotics)–headache, nausea, abdominal pain, diarrhea–while upsetting and uncomfortable –are not caused by IgE, are not “allergic”, and carry no risk of anaphylaxis. But people may tend to conflate those other unpleasant but less dangerous side effects and will report that experience as “allergy.” So we doctors must look at these reports carefully.
Another cause can be timing. Most URI’s–at least 95%–are viral. Recent studies find that urgent care centers prescribe antibiotics for up to 40% of children treated there for these conditions. Now, many of these viruses progress over 3-5 days and will then resolve with the breakout of a rash (for example, roseola–but there are lots of others). So many of these kids can be seen at urgent care on, say, day 2 of the roseola like viral illness, diagnosed (over diagnosed?) with bacterial infections like otitis media, and then subsequently break out in the typical illness ending rash on day 4 or 5–the next thing you know, 2+2=3 and we have an (erroneous) diagnosis of pcnA. This is just one more example of how temporal association does not establish causality, and, I say, another reason to access these establishments with caution.
This is not a trivial matter. pcnA patients treated with alternate drugs after surgery tend to have more complications and poorer outcomes than those treated with penicillin. pcnA patients have to take other, more “broad spectrum” type antibiotics which place them at greater risk for serious–sometimes life threatening–secondary infections like MRSA, clostridium dificile (“Cdif”), or “VRE”–vancomycin resistant enterococci. Moreover, recent data indicate that up to 80% of people with actual IgE mediated pcnA will lose their sensitivity over time, enabling them to take penicillin again safely. I will note here that, given the risks, this must be evaluated carefully beforehand to assure patient safety.
So if you have concerns about pcnA in your child let me know. We can discuss it, test or refer to clarify this important issue. Thanks for following.